Methylene blue implicated in potentially fatal serotonin toxicity

Authors


  • A response to a previously published article or letter can be submitted to the Online Correspondence section at http://www.anaesthesiacorrespondence.com. A selection of this correspondence is published several times a year in Anaesthesia. All correspondence intended for publication in Anaesthesia should be addressed to Dr David Bogod, Editor-in-Chief, and submitted as an e-mail attachment to anaesthesia@nottingham.ac.uk. For multi-author letters, a covering letter signed by all authors must be submitted either by post, fax (44 (0) 115 962 7670) or by e-mail as a scanned document before correspondence can be published. Alternatively, letters may be submitted typewritten on one side of paper, double spaced with wide margins to Anaesthesia, 1st Floor, Maternity Unit, Nottingham City Hospital, Hucknall Road, Nottingham, NG5 1PB, UK. All paper submissions must include a signed covering letter, a disc or CD-ROM with a Word for Windows or .rtf version of the letter and an email address for the corresponding author. Copy should be prepared in the usual style of the Correspondence section. Authors must follow the advice about references and other matters contained in the Author Guidelines at http://www.blackwellpublishing.com/journals/ana/submiss.htm. Correspondence presented in any other style or format will be returned to the author for revision.

This journal recently published an interesting case report on neurological sequelae following use of methylene blue during a parathyroidectomy [1]. Subsequently, there has been a similar and equally intriguing report by Rosenbaum [2], who suggested that the symptoms and signs observed might be serotonin toxicity resulting from an interaction between methylene blue and a serotonin re-uptake inhibitor (SRI). Another case of possible serotonin toxicity with methylene blue and an SRI (citalopram) has now been reported [3]. In all instances the patient was receiving an SRI prior to the procedure and exhibited typical signs of serotonin toxicity. SRIs do not induce serotonin toxicity of such severe degree by themselves, even in overdose, as discussed in my recent editorial [4]. Severe degrees of serotonin toxicity involving therapeutic doses of SRIs occur only following combination with monoamine oxidase inhibitors (MAOIs) [5], and not with other serotonergic drugs (with other mechanisms of action).

These two cases suggest that methylene blue has clinically significant potency as an MAOI. A search of the existing standard pharmacological texts reveals no information or suggestion that methylene blue is an MAOI, but other recent literature does support an MAOI effect of uncertain potency [6–8]. Further corroboration and quantification of the potency of methylene blue is in progress to establish the degree of effect in the doses used in surgery.

SRIs have been in use for more than three decades (clomipramine has been in use since 1968, well before fluoxetine (1988)). It would be astonishing if substantial numbers of patients taking them had not been operated on with procedures that utilise an infusion of methylene blue. If it was a potent MAOI there would probably be a number of reports of life-threatening toxicity, and there are not. That leads to the supposition that it is a relatively weak MAOI, and the risk of serotonin toxicity is low. This is similar to the situation with linezolid, the antibiotic with MAOI effects [9, 10]. It is perhaps only when large doses are infused, or in susceptible individuals (for example cytochrome P450 2D6 poor metabolisers), or as a result of pharmacokinetic drug–drug interactions (raising methylene blue levels) that an interaction might occur. It is probably significant that in one case the SRI concerned, fluoxetine, is a potent inhibitor of several cytochrome P450 subtypes.

It may be that moderate and significant serotonin toxicity symptoms have occurred, the relevance of which has not been appreciated (such as with pethidine and linezolid) [11]. It would be most interesting to know if, in retrospect, experienced practitioners recognise that they have indeed seen serotonergic symptoms (particularly clonus, hyperreflexia, pyrexia and altered mental state) in such cases. Please let me know at the e-mail address below. Until the evidence is clearer, adherence to the lower dose range (< 5 mg.kg−1) of methylene blue and ceasing to use the SRIs, especially paroxetine and fluoxetine, and other potent cytochrome P450 2D6 inhibitors, is probably sufficient precaution.

Ancillary